Wisconsin, 2004

Tornadoes in Wisconsin, July 11, 2004

July 11, 2004 · NWS MKX · 4 events in 3 counties and zones

Two weak tornadoes and two reports of funnel clouds were reported during the late afternoon of July 11th. A large upper level low positioned in southeast Canada helped to produce scattered showers and thunderstorms.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Two weak tornadoes and two reports of funnel clouds were reported during the late afternoon of July 11th. A large upper level low positioned in southeast Canada helped to produce scattered showers and thunderstorms. With cold air aloft for the season and sufficient vertical wind shear, a couple of weak tornadoes resulted. No damage was reported with either tornado. Refer to individual tornado reports for details.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 11, 2:00 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 11, 2:00 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 PM CDT SUN JUL 11 2004

.DISCUSSION...FORECAST FOCUS ON PCPN TRENDS TONIGHT...NEXT CHC OF
STORMS WITH NW COLD FRONT ON TUE.

SHORTWAVE TROF ROLLS THROUGH THE STATE THIS AFTERNOON AND TONIGHT
WITH REFLECTION NOTED ALL THE WAY TO THE SFC. MODELS DON/T MOVE MID
LEVEL TROF AXIS EAST OF THE LK SHORE UNTIL ABOUT 10Z.  H8 TROF
STACKED BELOW AND HAS SIMILAR TIMING. DESPITE THIS...THE PCPN OUT
THERE NOW IS MOVING WELL OUT AHEAD OF ALL THIS WITH MODELS TOO
SLOW ON TIMING THE QPF THROUGH THE CWA. WILL USE CURRENT TRENDS WITH
A COMPROMISE OF AN HOUR OR TWO SLOWER JUST IN CASE. THIS STILL ENDS
THE PCPN IN THE EAST BY 04Z. BACK EDGE OF PCPN COULD REACH MADISON
BY 21 OR 22Z. ATMOSPHERE HAS DESTABILIZED NICELY AHEAD OF THE PCPN IN
WRN WI. HOWEVER...AIMASS WITH PCPN AREA SHOWING MODIFICATION OF
COLUMN. AS NEW 18Z KDVN SOUNDING SHOWS...THE WBZ HEIGHT GOES FROM
ABOUT 9KFT TO 13KFT WITH THE MID LEVEL DRY LAYER ERODING AWAY. THREAT
OF WIND AND HAIL LIKELY DIMISHED AS A RESULT.

PCPN AREA TOWARD THE NRN CWA VRY WEAK/SCT WITH THE FOCUS OF THE
HEAVIER PCPN STAYING ACROSS THE SOUTH. THIS LOOKS LIKE THE MODEL RUNS
FROM A DAY OR SO AGO. WILL MAKE A LAST MINUTE CALL ON HOW TO HANDLE
THIS PCPN IN THE SHORT TERM.

HIGH PRESSURE BUILDS IN FOR MONDAY AND COLUMN DRIES OUT NICELY.
SOME INSTABILITY THERE WITH CAPES TO ABOUT 1700...BUT A CAP AT ABOUT
8KFT AND LACK OF MOISTURE AND TRIGGER SHOULD PRECLUDE AND PCPN.

COLD FRONT ARRIVES FOR TUE AFTN.  GOOD UPPER LEVEL DIFFLUENCE...H8
THERMAL/MOISTURE RIDGE AND TEMPS IN THE UPPER 80S SHOULD BRING
REASONABLE CHANCE FOR STORMS. STAY TUNED.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...NONE

DAVIS
Hazardous weather outlook, Jul 11, 4:00 AM CST, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT SUN JUL 11 2004

WIZ046-047-051-052-056>060-062>072-121000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
500 AM CDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

PATCHY LOCALLY DENSE FOG...REDUCING VISIBILITIES TO NEAR ZERO...
ESPECIALLY IN THE WISCONSIN RIVER VALLEY AND ALONG LAKE MICHIGAN WILL
DISSIPATE BY 9AM.

THERE WILL BE A CHANCE OF NON SEVERE THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL NOT BE NEEDED.

ZAJDEL

The radar

The Milwaukee radar (KMKX), 19 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 2 tornado. Local standard time, as filed.

Funnel Cloud, Jefferson

When
July 11, 6:30 PM CST
Where
Jefferson County, Lake Mills
Reported by
LAW ENFORCEMENT
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Tornado, Jefferson

When
July 11, 6:41 PM CST
Where
Jefferson County, 3 mi SSW of Watertown
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
43.150, -88.750

A weak F0 tornado (40 to 45 mph) briefly spun up 3.4 miles southwest of Watertown and produced no damage. Specifically, it spun up about one-half mile west of STH 26 in the center of an area bounded by CTH Y, Ebenezer Rd., and High Rd.

Tornado, Dane

When
July 11, 6:43 PM CST
Where
Dane County, 2 mi SW of East Bristol
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
43.250, -89.167

A weak F0 tornado (40 to 45 mph) briefly spun up 1.6 miles southwest of East Bristol and produced no damage. Specifically, its estimated spin up location is about one-half mile west-northwest of the intersection of Mueller Rd and Russett Rd.

Funnel Cloud, Columbia

When
July 11, 6:50 PM CST
Where
Columbia County, Columbus
Reported by
GENERAL PUBLIC
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyThe tornado archive for Wisconsin, 2004Warnings in Wisconsin, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413002, 5413001, 5413000, 5413003.